Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 12, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jun 9, 1997, 3:11 PM CDT for Hemphill County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 1997, 3:11 PM CDT (20:11 UTC)
- Expired
- Jun 9, 1997, 7:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Hemphill County, TX
The radar
The Amarillo radar (KAMA), 147 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 092008 FFWAMA TXC211-100015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 311 PM CDT MON JUN 9 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 715 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...HEMPHILL COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SEVERAL SLOW MOVING HEAVY RAIN PRODUCING THUNDERSTORMS OVER THE COUNTY. A VAN AND A TRUCK WERE WASHED OFF OF U.S. HIGHWAY 83 AND 60...4 MILES SOUTH OF CANADIAN. RADAR ESTIMATES THAT 3.0 INCHES OF RAIN HAS ALREADY FALLEN IN THIS AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 10:14 AM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jun 9, 10:14 AM CDT, 4 hours 57 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1010 AM CDT MON JUN 9 1997 UPDTD ZNS WL BE COMING OUT SHORTLY. WL RAISE POPS OVR NERN SXNS WHERE RADAR INDCS CONTG PCPN. THIS AREA UNDER INFLUENCE OF STGR WNDS AT H8 AND ALSO WHERE 8H THETA-E ADVT IS HIEST. WITH CLRG NOTED ON SATELLITE OVR ERN NM WHERE DRIER H8 FLOW OCRG...WL ADJUST SWRN ZNS SKY COVER AND BOOST 1ST PD MAX TEMPS. WL ALSO ELIMINATE MENTION OF MRNG FOG ALL SXNS. NO OTR SGFNT CHANGES ATTM. 03 .AMA... TX...FLASH FLOOD WATCH TODAY ZONES 1>10. OK...FLASH FLOOD WATCH TODAY ZONES 1>3. COCKRELL/GOEHRING
In the hours before
Special weather statement, Jun 9, 12:30 PM CDT, 2 hours 41 minutes before
OKZ001>003-TXZ001>020-100500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 9 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH TONIGHT. THE SLIGHT RISK AREA IS MAINLY SOUTH OF A LINE FROM NARA VISA NEW MEXICO TO BORGER TO CANADIAN TEXAS. A COLD FRONT WILL SLOWLY PUSH SOUTHWEST ACROSS THE AREA TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS NEAR THE PANHANDLES TONIGHT INTO EARLY TUESDAY. THE UPPER LEVEL SYSTEM ALONG WITH THE COLD FRONT AND ABUNDANT MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP THROUGH TONIGHT. THE COLD FRONT WILL PROVIDE A FOCUS FOR ALMOST CONTINUOUS THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. LIGHT WINDS ALOFT WILL ONLY ALLOW THE STORMS TO MOVE VERY SLOWLY...SO FLOODING OR FLASH FLOODING WILL BE POSSIBLE. OTHER SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DOWNBURST WINDS6. EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO BE READY FOR POSSIBLE ACTIVATION ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON OR TONIGHT. GOEHRING
Special weather statement, Jun 9, 1:00 PM CDT, 2 hours 11 minutes before
OKZ001>003-TXZ001>020-100500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 9 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON THROUGH TONIGHT. THE SLIGHT RISK AREA IS MAINLY SOUTH OF A LINE FROM NARA VISA NEW MEXICO TO BORGER TO CANADIAN TEXAS. A COLD FRONT WILL SLOWLY PUSH SOUTHWEST ACROSS THE AREA TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS NEAR THE PANHANDLES TONIGHT INTO EARLY TUESDAY. THE UPPER LEVEL SYSTEM ALONG WITH THE COLD FRONT AND ABUNDANT MOISTURE WILL SET THE STAGE FOR THUNDERSTORMS TO DEVELOP THROUGH TONIGHT. THE COLD FRONT WILL PROVIDE A FOCUS FOR ALMOST CONTINUOUS THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. LIGHT WINDS ALOFT WILL ONLY ALLOW THE STORMS TO MOVE VERY SLOWLY...SO FLOODING OR FLASH FLOODING WILL BE POSSIBLE. OTHER SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DOWNBURST WINDS. EMERGENCY MANAGEMENT PERSONNEL AND SPOTTERS WILL WANT TO BE READY FOR POSSIBLE ACTIVATION ACROSS THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON OR TONIGHT. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:51 PM CDT | Flash Flood Warning | AMA | Ochiltree | 4 hr |
| Jun 9, 3:52 PM CDT | Tornado Warning | AMA | Gray | 53 min |
| Jun 9, 4:28 PM CDT | Flash Flood Warning | AMA | Lipscomb | 4 hr |
| Jun 9, 5:47 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 43 min |
| Jun 9, 5:57 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 48 min |
| Jun 9, 6:23 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 37 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.